Buprenorphine Overdose After Naltrexone Treatment

Naltrexone induces mu-receptor hypersensitivity.  Buprenorphine’s protective ‘ceiling effect’ may not prevent overdose in patients with this ‘reverse tolerance’.

A new patient described his recent history of respiratory failure several days into buprenorphine treatment.  He was told by his doctors that he experienced an allergic reaction to Suboxone. The rarity of buprenorphine or naloxone allergy led me to look deeper into his history, and my conclusion differs from what he was told by his last treatment team.

The patient, a man in his mid-50s, has a history of significant opioid use over the past 20 years.  He used a variety of opioid agonists over the past year, mostly prescription opioids, with an average daily dose greater than 200 mg of oxycodone per day.

Three months ago he went through hospitalization and detox, and after a week he was discharged on oral naltrexone.  He sought further treatment at a different institution that offered buprenorphine.  He was told to stop the naltrexone two weeks before induction with buprenorphine.

He avoided all opioids for that two weeks, and then started buprenorphine, 2 mg twice per day as directed by his physician.  The patient became progressively sleepier after each dose of buprenorphine, and after 24 hours could barely maintain wakefulness.  His complaints resulted in his admission to the hospital intensive care unit.

In the ICU he had a rocky course that included several episodes of apnea, hypoxemia and bradycardia.  The patient does not currently have the records from the hospitalization, so the course of events is based only on his recollections from several weeks ago.  He blacked out several times, and was told by doctors and nurses that his ‘heart stopped on the monitor’ during those times.  He says that his oxygen level was very low at those times according to the monitors, and according to what he was told.

After the episodes when he lost consciousness, he was told that since his heart stopped he needed emergency implantation of a pacemaker.  He said that a short time later those concerns were dropped, and no pacemaker was inserted.  He was discharged from the hospital in good condition after several days.  Follow-up with a cardiologist was not deemed necessary. He was told by his hospital physician that the episodes of lost consciousness were caused by an allergic reaction to Suboxone.  He had no rash or pruritus (itching).

I’m writing about this patient’s care in the form of a ‘case report’.  The patient does not have access to his records.  If he did, I would review them and write a formal case report for publication.  Since I’m relying on the patient’s perceptions and memories, I’ll use this blog.  I will say that I have no axe to grind, and my purpose in sharing this case is to help people avoid a similar situation.  And, of course, to keep readers of this blog entertained!

As the patient shared his story, I assumed that he had an opioid tolerance well-below the ceiling actions of buprenorphine.  When I mentioned my hypothesis, the patient smiled, and told me he had been using over 200 mg of oxycodone each day, blowing that theory to pieces.

But I returned to the same theory when he said that he followed the doctor’s orders very closely, including avoiding opioids completely for two weeks before induction.  I wondered, could a 2-week interval of abstinence lower tolerance so dramatically that buprenorphine resulted in overdose? Then the patient mentioned, in an offhanded way, that ‘he even stopped the naltrexone’.

I’ve written about the increased incidence of opioid overdose following treatment with naltrexone, a risk that is unreported and largely unknown beyond brief reports from Australia cited in the linked post.   Opioid antagonists, including naltrexone (the drug that makes up Vivitrol injections), induce ‘reverse tolerance’ in mu opioid receptors to cause a heightened response, and heightened respiratory depression, from subsequent exposure to opioid agonists.  Anyone close to the field of opioid dependence notices the increased frequency of overdose in patients newly released from confinement, whether in jail or in abstinence-based treatment.  The increased risk of death after a period of abstinence is related to the resetting of tolerance during abstinence.  A return to ‘normal’ use creates significant risk of overdose.

That risk is multiplied if the period of abstinence includes treatment with naltrexone.   Imagine a person who is using six ‘30s’ of oxycodone—180 mg—every 24 hours.  If that person waits a week and then goes on naltrexone, tolerance drops to zero and then to negative levels.  After a couple of weeks on naltrexone, a tablet of Vicodin has the potency of a tablet of Percocet.  That 180 mg of oxycodone now has the potency to cause respiratory arrest and death.

Buprenorphine is a partial agonist with a ceiling effect that prevents overdose in almost all patients who have even small degrees of opioid tolerance.   Almost all deaths from buprenorphine occur in people with limited or no tolerance to opioids.  In the presence of inverse or negative tolerance, the ceiling on buprenorphine’s opioid effect has less protective value.  Such was the case in the patient who is the subject of this discussion.

So what would have been a better plan?  Buprenorphine induction is always more dangerous in patients with low opioid tolerance, so careful patient selection will mitigate that risk.  In patients with low tolerance, reducing the starting dose buprenorphine to low-milligram levels does little to reduce the risk of respiratory depression because of the ceiling effect, which reflects the minimal difference in strength between 2 or 16 mg of buprenorphine.   Much lower doses of buprenorphine, on the order of 0.5-1 mg, are required to reduce risk of respiratory depression and overdose in patients with inverse tolerance to mu opioid agonists.

A second option would be to continue naltrexone through the induction process, and afterward gradually reduce the dose of naltrexone over a week or two.  As the block from naltrexone decreases, buprenorphine bound to mu receptors would gradually increase, allowing opioid tolerance to grow more slowly.  Precipitated withdrawal would not be a problem, as PW occurs when bound agonist is suddenly displaced by buprenorphine—  not when antagonists are displaced by agonists or partial agonists like buprenorphine.

Thankfully, the patient is now doing well, with no lingering problems caused by his course of treatment.  But the incident also relates to another common problem, i.e. the erroneous blaming of symptoms on medication ‘allergies’.  In an era of electronic medical records, that mistake often removes, permanently, a patient’s access to medication that may someday be helpful—and in the case of buprenorphine, irreplaceable.

5 thoughts on “Buprenorphine Overdose After Naltrexone Treatment

  1. Doc how can I get into contact with you? I cannot find an email, but I am trying to get more people to stand behind my petition. It doesn’t matter what state the the people live in, but I have contacted the AATOD, NAMA, SAMHSA. Some of them have promoted the petition, but we need more help as the deadline inches foward. I will include a link to the petition, and it would be great to have another doctor help with the situation at hand. These patients need as much help as they can get, and so far the petition has had overwhelming support.

    https://www.change.org/p/terry-mcauliffe-virginia-opioid-treatment?recruiter=19915210&utm_source=share_for_starters&utm_medium=copyLink

  2. Next to last paragraph: did you mean to say “PW occurs when bound agonist is suddenly displaced by buprenorphine? Always enjoy your enlightened commentary.

  3. This is very insightful especially the sharing of the case of the patient.

    Would agree with you that Buprenorphine induction is always more dangerous in patients with low opioid tolerance and that patient selection should be done more carefully.

Leave a Reply